Eye News: Oral Cipro Use Associated with Retinal Detachment

By http://www.richmondeye.com/author/
April 1, 2012

Oral Fluoroquinolones and the Risk of Retinal Detachment

From JAMA. 2012;307(13):1414-1419. doi:10.1001/jama.2012.383

 

There have been a few case reports of retinal detachment occurring after the use of oral fluoroquinolone medications such as Cipro.  This study looked more deeply into this by using health care data captured from the universal health coverage database of the province of British Columbia, Canada from January 2000 to December 2007.  During that time period, 989,591 patients were treated and 4384 cases of retinal detachment were identified.  Certain cases were excluded, such as patients having a prior history of retinal detachment and patients with current endophthalmitis (infection within the eye).  Cases were more likely to be male and were more likely to have myopia (nearsightedness), diabetes, or have received cataract surgery. 57% received a surgical procedure for a retinal detachment on the day of the diagnosis.  43,840 corresponding controls were identified.  All patient had to have a year's worth of data in the system to check for the history of prior antibiotic use.

The use of antibiotics prior to the diagnosis was broken into three groups:

  • Current users - patients currently on an oral antibiotic at the time of retinal detachment diagnosis
  • Recent users - patients who had stopped an oral antibiotic between 1-7 days prior to the diagnosis of retinal detachment
  • Past users - patients who had used an antibiotic between 8-365 days prior to the retinal detachment
  • Any users - this was a combination of all 3 categories above

Results:

  • Current use of fluoroquinolones was associated with a 4.5 fold risk of retinal detachment compared to the control group, while recent use (1-7 days prior) and past use (8-365 days prior) had no association with retinal detachment compared to the control group.
  • The most common fluoroquinolone medication used by far was Cipro (ciprofloxacin), followed by levofloxacin, norfloxacin, moxifloxacin, and gatifloxacin.  The most common reasons for antibiotic use were mostly for respiratory infections followed by genitourinary infections.
  • For current users, the mean number of days from the first fluoroquinolone prescription to the first event of a retinal detachment was 4.8 days.
  • The overall absolute risk of retinal detachment from fluoroquinolone use was 4 per 10,000 person years.
  • There was no increased risk with the use of other medications such as penicillin types of antibiotics and beta-agonist medications.

Discussion:

It is not known why the use of oral fluoroquinolones would lead to an increased risk of retinal detachment.  The author of the study remarked that:

"The exact mechanism of retinal detachment with fluoroquinolones is unknown. The retina is a delicate structure within the eye attached to the cortical vitreous by a complex matrix of collagen fibers. Vitreous liquefaction, or syneresis, is a normal aging change of the vitreous that can result in retinal traction. Excessive traction can lead to retinal tears, which can lead to retinal detachment. Conditions that interfere with connective tissue and collagen formation also increase vitreous liquefaction and have been shown to increase the risk of retinal detachment.

Fluoroquinolones have been shown to interfere with collagen synthesis and disrupt the extracellular matrix outside the retina, including the corneal matrix. Oral fluoroquinolones have a relatively high bioavailability and a high volume of distribution. Only 2 doses of oral ciprofloxacin have been shown to provide adequate antibacterial concentration in the vitreous. It is thus possible that damage from fluoroquinolones to collagen and connective tissue on the long bones may also translate to the same type of damage to other types of connective tissue including that of the vitreous and vitreous cortex ...  Several large epidemiological studies have shown that oral fluoroquinolones are associated with an increase in the risk of Achilles tendon detachment."

 

Category:


Leave a Reply

Request an appointment

Connect With Us